Necrotizing Autoimmune myopathy: A case report on statin induced rhabdomyolysis requiring immunosuppressive therapy

Sandeep Kunwar, Jai D. Parekh, Ramya Sree Chilukuri, Venkata A. Andukuri

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

Statins can cause a wide spectrum of muscular adverse effects ranging from asymptomatic elevation of Creatine Kinase (CK), myalgia and exercise intolerance to rhabdomyolysis. Most of these effects generally resolve on stopping the medication. However, statins can be associated with a unique autoimmune myopathy wherein symptoms persist or even progress after statin discontinuation and require immunosuppressive therapy. The case presented is a 60-year-old woman who was on statin treatment for a period of 2 years. She developed muscle weakness with a limb girdle distribution. She had persistent elevation of CK even after discontinuation of statin therapy. EMG done revealed irritable myopathy and muscle biopsy showed necrosis without inflammation. She subsequently tested positive for anti-3-hydroxy-3-methylglutaryl-coenzyme A (anti-HMG CoA) antibody which is found to be present in patients with statin-associated necrotizing autoimmune myopathy. Patient was started on steroid without much improvement in her symptoms. After a month of follow up, her upper extremity strength was back but lower extremity continued to be weak which prompted us to start her on Methotrexate and Azathioprine. Like our patient, there are rare subgroup of patients with an immune-mediated necrotizing myopathy that does not improve after discontinuation of the drug and requires aggressive treatment with immunosuppressive agents. Awareness and early recognition of this disease is very important in patients who continue to have CK elevation and weakness after discontinuation of statin therapy.

Original languageEnglish (US)
Pages (from-to)315-317
Number of pages3
JournalDrug discoveries & therapeutics
Volume12
Issue number5
DOIs
StatePublished - 2018

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Fingerprint Dive into the research topics of 'Necrotizing Autoimmune myopathy: A case report on statin induced rhabdomyolysis requiring immunosuppressive therapy'. Together they form a unique fingerprint.

  • Cite this